Announcement

Collapse
No announcement yet.

Benzalkoinium Chloride Damage

Collapse
This topic is closed.
X
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • #31
    Vicki-

    BAK is an extremely common preservative used in nose sprays AND eyedrops. It is low in cost and effective in preserving these products against microbes that can cause spoilage or induce infection.

    Unfortunately, it's also harmful to eyes and sinuses.

    If your doctor prescribed you a drop preserved with BAK, then I would assume it's because your doctor is trying to help you get better. It's HUGELY clear to me that even the eye doctors that I've seen over the years--allegedly, some of the best in their fields--are NOT aware of this voluminous BAK research.

    Including the guy who had me on BAK containing drops for over six years.

    That said.....

    1) If your doc prescribed a BAK-containing drop, it may be prudent to discuss the matter with him or her calmly, professionally, and in a manner that is NOT confrontational or accusatory. Assume the doctor didn't know. They can't, and don't, know everything;

    2) Ask your doctor if a preservative free version of ... whatever it is ... is available. If a PF version is NOT available, then ... well ... you AND your doctor have to make a risk-benefit decision together as to whether or not to proceed with the drop;

    3) I gave this advice to somebody who faced a similar decision (do I or do I NOT use a BAK-preserved eyedrop):

    When it comes to cost-benefit things like this, the decision has to be made by you in consultation with your doctor. Everybody's tolerance for risk is different.

    Another important thing: if you have punctal plugs or cautery, the damage gets worse because the BAK hangs around on the eye for a much longer time (with TEARS, that's a good thing. With BAK, clearly not).

    My advice (FWIW)? If you CAN find a PF-alternative, WHY NOT use it?

    If you CAN'T find a PF alternative, then "insist" on getting baseline Schirmer's and TBUT measurements AND having them retested frequently--maybe even every week or two (sigh).

    If the numbers start to drop, it's quite likely the BAK. At that point, it'll be up to you and your MD to decide risk/reward of continuing the treatment.
    As to contact lens solutions, many people have had reactions to preservatives in THOSE drops, too, including thimerosal AND BAK (among others). Again, though, these preservatives were chosen for their RELATIVE safety, low cost, AND their ability to kill the bugs that can cause serious eye diseases. There are H2O2 and/or UV disinfection methods available, though they are not QUITE as effective against a few particular bugs as the traditional chemical preservatives.

    BAK can cause corneal damage, corneal hyperesthesia, reduced Schirmer's (aqueous tear production), MGD (lipid layer), and reduced goblet cell density (mucin layer). Further, it can cause infectious and inflammatory conditions that do not respond to antibiotic or anti-inflammatory treatments.

    Like everything else, though, try not to panic here. Just talk about your concerns with your doctor. If your doctor remains unconvinced, just suggest that he or she visit PubMed and search using the following keywords:

    BENZALKONIUM CHLORIDE AND
    CORNEA
    DRY EYE
    LIPID
    DAMAGE
    TEAR FILM

    It will become quickly apparent that this is a well-established connection.

    Good luck!

    Comment


    • #32
      THe doctor never gave me a choice. He never explaiend it could make things worse. There is no risk/benefit in this case, only risk. I complain of dry eyes so why does he prescribe me this I dont understand. Any advantage does not ever in my book make up for the risk. I think he should have given me the informaition I needed and yet he is the one who all the other doctors turn to for dry eye advice. I will try to relax about this but with my eyes as bad as they are it is hard. And yes, I do wear plugs and have taken this crap many weeks now twice a day. Thanks Neil.

      Comment


      • #33
        Hello Neil,
        Originally posted by neil0502 View Post
        it seems to have caused =me= 'corneal hyperesthesia--' unusual and extreme sensitivity of the cornea.
        Hope you found a solution. If so, please share. I'm thinking this is what I have. Thanks. ~Gerri

        Comment

        Working...
        X

        Debug Information